1 dead, 4 others in hospital after suspected drug overdoses overnight
Police issue public safety alert and put paramedics, area hospitals and public health on notice
Toronto police have issued a public safety alert after a woman, 24, died and four other people were taken to hospital of suspected drug overdoses early Saturday.
Const. David Hopkinson, spokesperson for Toronto Police Service, said police received two separate calls about suspected overdoses, possibly involving the drug MDMA, at downtown nightclubs.
The calls prompted police to issue a warning with a link to a federal government web page outlining the risks of ecstasy, which is also known as MDMA.
Hopkinson said police also warned paramedics, area hospitals and Toronto Public Health about possibly "a bad batch of street level drugs" in the city.
"These are the dangers of taking illegal drugs," he said. "A lot of people treat this like it's not a serious issue, but this is what happens when it gets out of control. We are hopeful that we can help to stop this."
Hopkinson said officers received a call about a medical complaint at about 12:40 a.m. at Uniun nightclub, 473 Adelaide St W., in the Bathurst Street and Adelaide Street West area. He said a woman, 24, had collapsed from an apparent drug overdose.
The woman was rushed to hospital, where she was later pronounced dead.
During the investigation of that incident, police said another woman at the same nightclub collapsed from a suspected overdose and was taken to hospital in serious condition.
Nearly an hour later, police received a call about a medical complaint at Rebel nightclub at 11 Polson St., near Cherry and Commissioners Streets. He said two men and one women had collapsed from suspected drug overdoses.
All three were taken to the hospital in serious condition.
**PUBLIC SAFETY ALERT** suspected drug overdoses in Toronto overnight, possibly involving MDMA. Know the risks: <a href="https://t.co/jHgQANqA7I">https://t.co/jHgQANqA7I</a> ^ma—@TPSOperations
Hopkinson said police believe the two incidents involved the use of MDMA. He declined to speculate on whether fentanyl may be involved.
He said the cluster of suspected overdoses, plus a death, is uncommon for Toronto.
"We have excellent paramedic service in the city of Toronto. Generally speaking, overdoses don't result in death if we are able to get to people quickly," he said.
Drugs involved not known
Stephanie Bennett, deputy commander for Toronto Paramedic Services, said paramedics responded to both calls.
But she said paramedics did not know which drugs were involved in the overdoses and toxicology tests would have to be done to determine the substances involved.
Lenore Bromley, spokesperson for Toronto Public Health, said they have shared information with community stakeholders.
The conditions of the four people still in hospital are not known.